Utah, 2024

High Wind in Utah, May 19, 2024

May 19, 2024 · NWS GJT · 1 event in 1 county or zone

A cold front stalled out just north of the Colorado/Wyoming border late on the 16th and into the early hours of the 17th. This front remained in place through the evening of the 18th before an approaching wave finally pushed it out of the way.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A cold front stalled out just north of the Colorado/Wyoming border late on the 16th and into the early hours of the 17th. This front remained in place through the evening of the 18th before an approaching wave finally pushed it out of the way. Ahead of this boundary, the pressure gradient tightened up enough to allow for some strong wind gusts across portions of northeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 19, 10:48 AM MST, 1 hour 12 minutes earlier. Its key messages:

  • Isolated to scattered showers are storms are expected today north of I-70. Gusty outflow winds and small hail will be the primary concerns from storms.
  • Dry, warm and breezy weather will continue down south today with high's trending well above normal this afternoon. Even stronger winds are expected on Monday.
  • A larger system moves through early next week resulting in cooler and wetter conditions. Drier weather looks to return by midweek before another system approaches late in the week.
Area forecast discussion, May 19, 10:48 AM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1148 AM MDT Sun May 19 2024

.KEY MESSAGES...

- Isolated to scattered showers are storms are expected today
  north of I-70. Gusty outflow winds and small hail will be the
  primary concerns from storms.

- Dry, warm and breezy weather will continue down south today
  with high's trending well above normal this afternoon. Even
  stronger winds are expected on Monday.

- A larger system moves through early next week resulting in
  cooler and wetter conditions. Drier weather looks to return by
  midweek before another system approaches late in the week.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 324 AM MDT Sun May 19 2024

The NAMNest has been the clear winner tonight with nailing down
the coverage of nocturnal showers, focused across northeast Utah
and northwest Colorado with some light returns over the San Juan
Mountains. Showers have persisted in response to yesterday's
shortwave trough continuing to lift north through the forecast
area, though this feature is still anticipated to stall later
today. This will be in response to the deepening of an upper
level trough across the western CONUS today. Originating from
central Alberta, the trough's axis will extend as far south as
southern California, resulting in a tightening southwesterly
gradient aloft throughout the Desert Southwest. So, until this
low begins to shift east, our forecast area will be under the
influence of breezy and mild southwest flow as that stubborn
boundary straddles the Wyoming border.

Taking a look at today's precipitation trends, this morning's
ongoing isolated to scattered showers up north will gradually
fizzle out over the next few hours, though a stray shower will
linger near the Uintas into mid morning. We may see a clear
radar for a couple of hours before activity redevelops over the
higher terrain by noon. Conditions remain juicy across the
northern two-thirds of the forecast area with PWATs staying
around 150 percent of normal. This, paired with daytime heating
and weak lift from the boundary itself, will see showers and
storms increase in coverage throughout the afternoon. The 00Z
sounding yesterday evening had a prominent inverted-V profile,
which means that gusty outflow winds in excess of 45 mph will
once again be possible with storms. Additionally, small hail
will likely come into play due to better instability on the
magnitude of 300 to 500 J/kg this afternoon. As far as what we
can expect down south today, CAM guidance is in good agreement
regarding the presence of a sharp gradient of showers / no
showers that essentially lines up with the I-70 corridor. This
means another dry and warm day under mildly breezy conditions
with southwest gusts of 20 to 30 mph.

Late tonight and into Monday the upper level trough will
continue to strengthen, even absorbing a weak wave near Baja as
it does. Southwest flow will increase in earnest across eastern
Utah and western Colorado as the subtropical jet is deflected
directly overhead by midday Monday. These stronger winds will
mix down the profile with 700 mb winds expected to reach at
least 35 kts in the Four Corners region. At the moment this
translates to surface gusts that are subadvisory, though some
gusts in excess of 45 mph are likely in the higher terrain.
Still something to monitor over the coming shifts. Regardless,
it will be dry and windy down south with humidities dropping
into the single digits to low teens. However, fuels have not
been declared critical so no fire weather highlights have been
issued. Fire weather concerns decrease the farther north you go
as, similar to today, a stalled boundary will fuel another round
of showers and storms with persistent cloud cover. Wetting
rains are anticipated after a couple of days of convection with
some very wet snow even falling at the highest peaks of the
Eastern Uintas. Even so, gusty outflow winds and small hail will
once again be possible with storms.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 324 AM MDT Sun May 19 2024

Monday evening a generous cold front works its way into the northern
portion of the CWA following a rather warm and windy day. Models are
painting a widespread batch of showers developing along the front
Monday night and Tuesday morning. Showers will likely continue into
Tuesday afternoon, as the upper level trough is slow to drag through
the region and a series of vort lobes pulse through the base of the
trough. Cold air, cloud cover, and showers will see afternoon highs
Tuesday some 15 degrees cooler than previous days. Models begin to
quiet down Wednesday, as broad cyclonic flow retreats northward. Our
northern counties will likely remain under some influence of a weak
frontal boundary trying to hang up along our WY border on Wednesday
morning. Generous southwesterly flow should push enough warm air
back in Wednesday afternoon to drive temperatures back within 5
degrees of climatology and send the frontal boundary northward. By
Thursday afternoon, another weak frontal boundary sags southward
along the persistent Canadian low pressure and brings another round
of clouds and perhaps a scattered shower or two. Models begin to
pinch off another trough to our west Friday and Saturday. This has
become a familiar solution over recent weeks with a jet digging down
the PACNW coast and trying to deepen a Vancouver low into a more
formidable storm. Beforehand though, the pinched trough kicks across
the Great Basin and brings showers back to the forecast Friday and
Saturday. This will likely be another focused boundary draped across
the CWA, with precipitation and cloud cover focused over a tighter
area than model resolution at this time will accurately convey. For
now it looks like we can expect cooler and wet conditions to begin
the week, with a brief spell of quiet weather leading into another
active pattern late week. Temperatures ebb and flow this week, but
trend around climatology most of the week after Tuesday's cool
down.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1147 AM MDT Sun May 19 2024

A stalled frontal boundary has kicked off another round of
isolated to scattered showers and thunderstorms north of I-70.
Winds aloft remain strong and are expected to mix down to the
surface with gusty southwest winds around the region. Terminals
will see winds gusting around 25-35 mph, with a few stronger
bursts from thunderstorm outflows. Small hail remains a concern
as well this afternoon. Some showers will linger near the
Wyoming border tonight with dry weather / VFR conditions
elsewhere into Monday morning.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MMS
LONG TERM...LTB
AVIATION...TGJT
Hazardous weather outlook, May 19, 2:00 AM MST, 10 hours before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
300 AM MDT Sun May 19 2024

COZ001>014-017>023-UTZ022>025-027>029-201500-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
300 AM MDT Sun May 19 2024

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms are expected north of I-70 today
with gusty outflow winds and small hail likely over wetting rain.
Some showers will linger tonight. Dry, warm and breezy weather
continues down south with localized areas of elevated fire weather
conditions. However, fuels have not yet been declared critical.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and storms increase in coverage up north on Monday as the
next system pushes through. Areas south of I-70 will stay dry with
breezy conditions as winds gust in the 25 to 35 mph range. Areas of
elevated fire weather conditions are possible over the Four Corners.
However, fuels have not yet been declared critical. Showers become
more widespread late Monday and Tuesday before drier and cooler air
arrives for Wednesday. Additional systems look to impact the area
late in the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eastern Uinta Basin

When
May 19, 12:00 PM MST to 6:00 PM MST
Where
Eastern Uinta Basin forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

As the cold front became more mobile on the 19th, portions of northeastern Utah experienced some high winds. Gusts across the zone ranged from 45 mph to near 60 mph. The peak gusts of 61 mph were recorded at the Utah Department of Transportation Mesonet site US-40 At Mp 140 Asphalt Ridge and at the Vernal West Mesonet station. Both of these gusts occurred in the early afternoon on the 19th.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181615.